Kansas, 2002

Damaging Winds in Kansas, May 27, 2002

May 27, 2002 · NWS TOP · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 12:29 PM CST, 13 hours 25 minutes earlier.

Area forecast discussion, May 26, 12:29 PM CST, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
129 PM CDT SUN MAY 26 2002

MAIN CONCERN IS PRECIPITATION CHANCES THROUGH MIDWEEK AND
TEMPERATURES THROUGH THE PERIOD...

COMBINATION OF WARM ADVECTION...FRONTAL BOUNDARY IN THE AREA...AND
UPPER IMPULSES MOVING THROUGH THE FLOW WILL BRING A CHANCE FOR
CONVECTION MAINLY DURING THE LATE AFTERNOON THROUGH EARLY MORNING
HOURS TONIGHT THROUGH WEDNESDAY NIGHT.  (SPC HAS SMALL PART OF CWA
IN THE NORTHWESTERN COUNTIES OUTLOOKED FOR SLIGHT RISK OF SEVERE
WEATHER THROUGH TOMORROW MORNING...AND NOTHING FOR MEMORIAL DAY AND
MONDAY NIGHT.)  WILL END PRECIPITATION CHANCES OVER NORTHWEST TWO
THIRDS WEDNESDAY NIGHT AND IN THE SOUTHEAST EARLY THURSDAY.  THIS IS
IN LINE WITH EARLIER THINKING.

EXTENDED GUIDANCE SUGGESTS ANOTHER ROUND OF CONVECTION VISITS THE
NEIGHBORHOOD SATURDAY NIGHT AND SUNDAY SO WILL INTRODUCE NEW POPS
FOR THAT TIME.

ON TEMPERATURES...WILL FOLLOW A CLOSE BLEND OF LATEST GUIDANCE WITH
CURRENT FORECAST.

.TOP...NONE.

34

In the hours before

Special weather statement, May 26, 7:54 PM CST, 6 hours before
KSZ008>010-020>023-034>038-270500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN MAY 26 2002

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTH CENTRAL
AND PARTS OF NORTHEAST KANSAS THIS EVENING...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF NORTH
CENTRAL KANSAS AND NORTHEAST KANSAS THIS EVENING.

THUNDERSTORMS WILL SPREAD ACROSS NORTH CENTRAL AND NORTHEAST KANSAS
OVERNIGHT. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

THIS EVENING...MOIST SOUTH WINDS WERE FEEDING MOISTURE INTO NORTH
CENTRAL AND NORTHEAST KANSAS...AND CAUSING THUNDERSTORMS TO DEVELOP
OVER THE AREA.  THIS MOIST SOUTH FLOW WILL BE THE PRIMARY CAUSE OF
THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 27, 12:00 AM CST, 1 hour 54 minutes before
KSZ008>010-020>023-034>038-270630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT MON MAY 27 2002

TORNADO WATCH #341 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...

  REPUBLIC              WASHINGTON            MARSHALL
  CLOUD                 CLAY                  RILEY
  POTTAWATOMIE          OTTAWA                GEARY
  WABAUNSEE             DICKINSON             MORRIS

SOME CITIES NO LONGER IN TORNADO WATCH #341...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           CONCORDIA             MARYSVILLE

The radar

The Pleasant Hill radar (KEAX), 98 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 27, 1:54 AM CST
Where
Franklin County, 3 mi SW of Princeton
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.450, -95.300

Strong winds damaged shingles and blew down 3 inch diameter tree limbs.

Thunderstorm Wind, Anderson

When
May 27, 2:05 AM CST
Where
Anderson County, 2 mi SSE of Greely
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.333, -95.100

Strong winds broke off 6 to 8 inch diameter tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291461, 5291462.